Assessment of Cardiovascular Safety of Anti-Osteoporosis Drugs.
Drugs. 2020 Jul 28;: Authors: Fuggle NR, Cooper C, Harvey NC, Al-Daghri N, Brandi ML, Bruyere O, Cano A, Dennison EM, Diez-Perez A, Kaufman JM, Palacios S, Prieto-Alhambra D, Rozenberg S, Thomas T, Tremollieres F, Rizzoli R, Kanis JA, Reginster JY
The incidence of osteoporosis and cardiovascular disease increases with age, and there are potentially shared mechanistic associations between the two conditions. It is therefore highly relevant to understand the cardiovascular implications of osteoporosis medications. These are presented in this narrative review. Calcium supplementation could theoretically cause atheroma formation via calcium deposition, and in one study was found to be associated with myocardial infarction, but this has not been replicated. Vitamin D supplementation has been extensively investigated for cardiac benefit, but no consistent effect has been found. Despite findings in the early 21st century that menopausal hormone therapy was associated with coronary artery disease and venous thromboembolism (VTE), this therapy is now thought to be potentially safe (from a cardiac perspective) if started within the first 10 years of the menopause. Selective estrogen receptor modulators (SERMs) are associated with increased risk of VTE and may be related to fatal strokes (a subset of total strokes). Bisphosphonates could theoretically provide protection against atheroma. However, data from randomised trials and observational studies have neither robustly supported this nor consistently demonstrated the potential association with atrial fibrillation. Denosumab does not appear to be associated with cardiovascular disease and, although parathyroid hormone analogues are associated with palpitations and dizziness, no association with a defined cardiovascular pathology has been demonstrated. Finally, romosozumab has been shown to have a possible cardiovascular signal, and therefore post-market surveillance of this therapy will be vital. PMID: 32725307 [PubMed - as supplied by publisher]